Iowa, 2009

Hail and Damaging Winds in Iowa, July 9 to 10, 2009

July 9 to 10, 2009 · NWS DMX · 27 events in 7 counties and zones

Thunderstorms formed over northwest Iowa near an old outflow boundary left behind from the morning convection. Farther south, the airmass was capped with 700 mb temperatures warming to +15 C on the Omaha, NE sounding at 0000 UTC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$330,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms formed over northwest Iowa near an old outflow boundary left behind from the morning convection. Farther south, the airmass was capped with 700 mb temperatures warming to +15 C on the Omaha, NE sounding at 0000 UTC. The atmosphere was slow to recover after the morning convection, but did destabilize to where there was 1000 to 2000 J/kg of CAPE and the lifted indices falling to -4 to -7 C. Downdraft CAPE was not all that impressive, in the 500 to 800 J/kg range. The effective shear in the area was 30 to 45 kts with CAPE in the -10 to -30 C. layer of the atmosphere around 300 J/kg. Thunderstorms formed over southeast South Dakota and moved into northwest Iowa during the evening. The storms were quite strong and produced very large hail to the west of the DMX CWA. They weakened as they moved into a less favorable environment in the DMX CWA. The freezing level was quite high at nearly 15,000 feet, making it difficult for large hail production from the weakening storms. Several locations in Emmet County reported dime to nickel size hail with the storms. In Kossuth County, the storms intensified some and produced quarter size hail. Intense rainfall occurred with some of the storms. In Estherville for example, about 2.5 inches of rain fell in about one and one half hours. Deep moisture was in place in the atmosphere with 1.7 inches of precipitable water available. Thunderstorms continued to develop across northern Iowa into the early morning hours. The hail event transitioned into more of a wind event after midnight. Winds of 60 MPH plus hit the Waterloo area resulting in considerable tree limb damage. A semi-tractor trailer was overturned just northwest of Waterloo by the high winds. Power outages were widespread across Black Hawk County. Shortly after the event it was reported that nearly 20% of Black Hawk County was without power due to the wind damage. Power poles were on fire in Waterloo. Significant damage occurred in the Cedar Falls area as well. At least 350 trees were damaged in the city of Cedar Falls. One hundred of those were on the University of Northern Iowa campus. High winds near 100 MPH toppled a radio station tower. Damage around the city was extensive with numerous trees toppled, falling onto houses and cars. High winds damaged a garage in Cedar Falls. In addition, high winds caused considerable damage around town with 9000 homes without power at one point in the Waterloo/Cedar Falls area. Media reports indicated that the damage totals in the Waterloo/Ceder Falls areas exceeded $5 million. Fortunately there were no injuries reported. In addition to the property damage, wind speeds were high enough to cause extensive crop damage at several locations. By mid August, a Federal Disaster Declaration was made for Black Hawk County due to the extensive wind damage in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 5:42 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 5:42 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT THU JUL 9 2009

.SHORT TERM...TONIGHT
ANOTHER CHALLENGING FORECAST PERIOD TONIGHT. CURRENTLY...CONVECTION
IN FAR NORTHWEST IOWA IS DIMINISHING SOMEWHAT AS IT APPROACHES OUR
FORECAST AREA IN LESS FAVORABLE AIRMASS. IN THE SOUTHEAST...STILL
GETTING SOME WIND GUSTS IN THE 40S ON BACK EDGE OF RAIN AIDED BY
STRONG ISALLOBARIC COUPLET ACROSS STATE. PRIMARY SEVERE THREAT WILL
LIKELY HOLD OFF UNTIL EARLY EVENING NORTHWEST UNTIL
INSTABILITY/MOISTURE CONVERGENCE WILL BECOME MORE FAVORABLE ALONG
AND AHEAD OF THE MAIN SYNOPTIC BOUNDARY. TORNADO THREAT IS
IFFY...BUT CERTAINLY POTENTIAL THERE FOR VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. THE MAIN HEAVY RAIN THREAT WILL LIKELY
BE FOCUSED ON THE NORTHERN THIRD TO HALF OF THE FORECAST AREA
OVERNIGHT...WITH GENERAL 1 TO 2 INCH AMOUNTS COMMON AND ISOLD 3-4
INCH TOTALS NOT OUT OF THE QUESTION. FLASH FLOODING WILL BE POSSIBLE
WITH LOCALLY EXTREME RAINFALL RATES AND SOME LOCATIONS IMPACTED BY
NUMEROUS ROUNDS OF STORMS. LATER OVERNIGHT...THERE COULD BE ONE OR
MORE THUNDERSTORM COMPLEXES AFFECTING CENTRAL AND SOUTHERN IOWA PER
SWODY1 DISCUSSION.

.LONG TERM...FRIDAY THROUGH THURSDAY
DIFFICULT FORECAST FOR FRIDAY/EARLY FRIDAY NIGHT REGARDING
CONVECTIVE DEVELOPMENT. ONE OR MORE MCS/S POSSIBLE TONIGHT MAY
LINGER IN OUR EASTERN COUNTIES AROUND AND SHORTLY AFTER
12Z...PROMPTING HIGH CHANCE POPS FOR THE FRIDAY MORNING PERIOD.
ALSO...WEAK FRONTAL/OUTFLOW BOUNDARIES WILL BE FOUND ACROSS THE AREA
AFTER OVERNIGHT/MORNING STORMS. DESTABILIZATION BY AFTERNOON WILL
ALLOW RENEWED THUNDERSTORM DEVELOPMENT WITH FAVORED LOCATIONS NEAR
THESE BOUNDARIES AND SHEAR PROFILES WILL BE SUPPORTIVE OF SEVERE
WEATHER. HOWEVER...THE DEGREE AND TIMING OF DESTABILIZATION IS
COMPLICATED BY THE AFTER EFFECTS OF THE MORNING STORMS AND RESULTANT
LOCATION OF THE FRONT/OUTFLOW BOUNDARIES. IT APPEARS THAT THE MOST
LIKELY GENERAL LOCATION FOR THE PRIMARY FRONTAL BOUNDARY WILL
STRETCH ROUGHLY WEST TO EAST ACROSS SOMEWHERE NEAR THE HIGHWAY 30 TO
HIGHWAY 20 CORRIDORS. HAVE INCREASED POPS TO LIKELY IN THIS AREA
FRIDAY AFTERNOON AND SOLID CHANCE EVERYWHERE ELSE TO ACCOUNT FOR
UNCERTAINTY IN BOUNDARY LOCATIONS. AFTERNOON/EVENING STORMS WILL
MOVE OUT OF THE AREA AFTER 00Z AND EXIT MOST OR ALL OF OUR AREA BY
06Z FRIDAY NIGHT.

HIGH PRESSURE WILL SET UP ACROSS NORTHERN/NORTHEASTERN IOWA BEHIND
THE FRONT PROVIDING DRIER AND COOLER CONDITIONS FROM EARLY SATURDAY
MORNING INTO SUNDAY MORNING. VARIOUS MODELS ARE ATTEMPTING TO SPIT
OUT LIGHT QPFS IN OUR FAR SOUTHERN AND WESTERN COUNTIES AT VARIOUS
TIMES DURING THIS PERIOD...HOWEVER WITH THE HIGH NEARBY AND FORECAST
SOUNDINGS INDICATING RELATIVELY DRY AND STABLE CONDITIONS FOR THE
MOST PART...HAVE KEPT THE FORECAST DRY AT THIS TIME. BY MONDAY THE
HIGH WILL BE MOVING AWAY TO THE EAST WITH SURFACE FLOW COMING AROUND
TO SOUTHEASTERLY AND GRADUAL DESTABILIZATION OCCURRING. CONCURRENTLY
THE GFS AND ECMWF ARE BRINGING MORE MID-LEVEL SHORTWAVES AROUND THE
PERIPHERY OF THE RIDGE...PROVIDING ADDITIONAL STORM CHANCES MONDAY
AND MONDAY NIGHT. A STRONGER WAVE AND ATTENDANT SURFACE LOW/TROUGH
WILL CROSS OUR AREA SOMETIME TUESDAY...WITH HIGH PRESSURE BEHIND IT
BRINGING DRIER WEATHER ON WEDNESDAY.

&&

.AVIATION...10/00Z
COMPLICATED WX STTN WITH NMRS OUTFLOW BNDRYS AROUND DUE TO EARLIER
CONVECTION.  TSRA OVR NRN IA IN THE KFOD-KMCW-KALO AREAS SHUD ABATE
BY THE MID EVE HRS WITH ANOTHER ROUND DVLPG WITH APCH OF CDFNT AFT
06Z.  FEEL AREA OF TSRA WL DROP SEWD AND AFFECT THE NRN TAFS IN THE
07-11Z TIMEFRAME AND THE SRN TAF SITES IN THE 10-10Z TIMEFRAME.
EXPECT TO SEE A GENL BRK IN THE ACTION FOR A FEW HRS ON FRI...BUT
WITH CDFNT DROPPING SWD XPCT TO SEE A SQLN DLP ALNG CDFNT WITH STG
CONCECTION LKLY FOR A 2 TO 4 HR PD WITH FROPA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KINNEY
AVIATION...MS JUL 09
LONG TERM...LEE
Hazardous weather outlook, Jul 9, 2:51 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT THU JUL 9 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
351 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST IOWA LATE
THIS AFTERNOON INTO THE EVENING...AND SPREAD SOUTHEAST ACROSS THE STATE
OVERNIGHT. THROUGH SUNSET...LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS TO 70 MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE. THE
MAIN THREAT AREA THROUGH MID EVENING IS WEST OF A FOREST CITY TO
CRESTON LINE. OVERNIGHT...ONE OR MORE THUNDERSTORMS COMPLEXES ARE
EXPECTED TO IMPACT PORTIONS OF CENTRAL AND SOUTHERN IOWA...WITH THE
MAIN THREATS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO EXPECTED TONIGHT...MAINLY ALONG AND NORTH OF
HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL AMOUNTS COULD PRODUCE
SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT
THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS
ACTIVITY AS WELL...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE.
THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY.

LEE/KINNEY

In the hours before

Special weather statement, Jul 9, 3:00 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU JUL 9 2009

IAZ015-023-092115-
PALO ALTO-POCAHONTAS-
400 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POCAHONTAS AND SOUTHERN
PALO ALTO COUNTIES UNTIL 415 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAURENS...OR 25 MILES
SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

..PEOPLE IN THE CITIES OF MALLARD AND PLOVER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JOHNSON
Special weather statement, Jul 9, 3:27 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUL 9 2009

IAZ023-024-092200-
HUMBOLDT-POCAHONTAS-
427 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT AND NORTHEASTERN
POCAHONTAS COUNTIES UNTIL 500 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF POCAHONTAS...OR 28 MILES
NORTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

..PEOPLE IN THE CITIES OF ROLFE...BRADGATE...BODE...RUTLAND AND
DAKOTA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

JOHNSON
Special weather statement, Jul 9, 6:34 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU JUL 9 2009

IAZ005-015-100100-
KOSSUTH-PALO ALTO-
734 PM CDT THU JUL 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO ALTO AND
SOUTHWESTERN KOSSUTH COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EMMETSBURG...OR 31 MILES
EAST OF SPENCER...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WEST BEND BY 740 PM CDT.
  WHITTEMORE BY 745 PM CDT.
  ALGONA AND ALGONA AIRPORT BY 800 PM CDT.

MOVE INDOORS AS THIS STORM APPROACHES.

PODRAZIK

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 6 hail, 4 heavy rain. Local standard time, as filed.

Hail, Emmet

When
July 9, 8:02 PM CST
Where
Emmet County, 1.66 mi WSW of Wallingford
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.320, -94.860

Hail, Emmet

When
July 9, 8:48 PM CST
Where
Emmet County, 1.66 mi WSW of Wallingford
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.320, -94.860

Hail, Emmet

When
July 9, 8:53 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.320, -94.790

Winds also reported as gusting to 40 MPH with heavy rain.

Hail, Emmet

When
July 9, 8:53 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.400, -94.830

Hail, Kossuth

When
July 9, 10:04 PM CST
Where
Kossuth County, 0.5 mi W of Swea City
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
43.380, -94.310

Hail, Kossuth

When
July 9, 10:12 PM CST
Where
Kossuth County, 0.85 mi NW of Swea City
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.390, -94.310

Thunderstorm Wind, Worth

When
July 10, 12:20 AM CST
Where
Worth County, 0.69 mi N of Manly
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
43.290, -93.200

Worth County EM reports widespread damage around Manly with trees and branches down and corn flattened to the ground.

Heavy Rain, Worth

When
July 10, 12:40 AM CST to 1:00 AM CST
Where
Worth County, 0.69 mi N of Manly
Reported by
Emergency Manager
Coordinates
43.290, -93.200

Worth County EM relayed 3.5 inches of rain overnight with 2.5 of it falling in 20 minutes.

Thunderstorm Wind, Bremer

When
July 10, 1:55 AM CST to 2:00 AM CST
Where
Bremer County, 3 mi NW of Waverly to Waverly
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$200,000
Reported by
Newspaper
Coordinates
42.761, -92.522

Extensive crop damage was reported northwest of Waverly.

Heavy Rain, Butler

When
July 10, 2:00 AM CST to 5:08 AM CST
Where
Butler County, 1.01 mi W of Allison
Reported by
Broadcast Media
Coordinates
42.750, -92.800

Rainfall of 3.02 inches. Twenty four hour total, but nearly all in past 3 hours.

Thunderstorm Wind, Bremer

When
July 10, 2:00 AM CST
Where
Bremer County, 1.01 mi W of Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$25,000
Reported by
NWS Employee
Coordinates
42.850, -92.120

Corn was flattened and tree limbs were down a mile west of Sumner by estimated 60 MPH wind.

Thunderstorm Wind, Bremer

When
July 10, 2:00 AM CST
Where
Bremer County, 3.75 mi NW of Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.890, -92.150

A roof was blown off a shed.

Thunderstorm Wind, Butler

When
July 10, 2:30 AM CST
Where
Butler County, New Hartford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.570, -92.620

Trees and large limbs were down.

Thunderstorm Wind, Black Hawk

When
July 10, 2:40 AM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
57 kt (66 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
42.550, -92.400

A strong thunderstorms bowed out and damaged a garage in Cedar Falls. Other damage around the city was extensive.

Thunderstorm Wind, Black Hawk

When
July 10, 2:42 AM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
42.550, -92.400

Widespread damage from Cedar Falls to the Waterloo Airport.

Thunderstorm Wind, Black Hawk

When
July 10, 2:43 AM CST
Where
Black Hawk County, Cedar Falls
Measured
91 kt (105 mph) estimated gust
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
42.520, -92.450

Six inch diameter tree branches were down and a radio station tower collapsed.

Thunderstorm Wind, Black Hawk

When
July 10, 2:44 AM CST
Where
Black Hawk County, 0.69 mi N of Cedar City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.560, -92.430

Semi blown off road on highway 218 at the lone tree exit.

Thunderstorm Wind, Black Hawk

When
July 10, 2:44 AM CST
Where
Black Hawk County, 0.69 mi N of Cedar Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.530, -92.450

A tree and large branches blown down along Franklin St in Cedar Falls.

Thunderstorm Wind, Black Hawk

When
July 10, 2:45 AM CST
Where
Black Hawk County, 0.86 mi SE of Cedar City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.540, -92.420

Trees were reported down on houses and cars with power lines down. Report received from KWWL TV.

Thunderstorm Wind, Black Hawk

When
July 10, 2:45 AM CST
Where
Black Hawk County, 1.02 mi E of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.520, -92.430

Trees were blown down, the power was out, and fences were blown down.

Thunderstorm Wind, Black Hawk

When
July 10, 2:45 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
77 kt (89 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
42.560, -92.400

Air traffic controller reports trees, estimated 3-4 feet in diameter, uprooted at the airport. Limbs, estimated 8-10 inches in diameter were blown down. Some hangar doors were bent in and a helicopter was blown into a fence.

Thunderstorm Wind, Black Hawk

When
July 10, 2:45 AM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
58 kt (67 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
42.550, -92.400

Thunderstorm Wind, Black Hawk

When
July 10, 2:46 AM CST
Where
Black Hawk County, 0.86 mi SW of North Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.540, -92.460

Blinding rain, along with small hail was reported. Three inch tree branches were blown down.

Thunderstorm Wind, Black Hawk

When
July 10, 2:50 AM CST
Where
Black Hawk County, 0.82 mi S of (Alo)waterloo Muni A
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.538, -92.402

A semi-tractor trailer was blown over at the intersection of Washington and Broadway. Power was out in numerous places in Waterloo.

Thunderstorm Wind, Black Hawk

When
July 10, 2:55 AM CST
Where
Black Hawk County, 1.23 mi SW of Waterloo Ranch Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.490, -92.300

The power was out as well.

Heavy Rain, Bremer

When
July 10, 3:00 AM CST to 12:42 PM CST
Where
Bremer County, 1.02 mi E of Denver
Reported by
Public
Coordinates
42.670, -92.330

Storm total rainfall of 4.80 inches from late last night into the morning.

Heavy Rain, Poweshiek

When
July 10, 4:00 AM CST to 10:05 AM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Rainfall of 2.30 inches from late last night into the morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170406, 170407, 170408, 170409, 170411, 170412, 170587, 170588, 176753, 170582, 170585, 170586, 170584, 176735, 176737, 170583, 170591, 170592, 170589, 170590, 170593, 170610, 170413, 170415, 170414, 178778, 178779.